Nitrazepam Induced Encopharyngeal Dysphagia, Abnormal Esophageal Peristalsis and Associated Bronchospasm: Probable Cause of Nitrazepam-related Sudden Death
School of Nursing
Nitrazepam was used in the treatment of resistant myoclonic epilepsy in 38 children. After the occurrence of nitrazepam-associated swallowing incoordination, high-peaked esophageal peristalsis and related bronchospasm in one patient, we initiated a prospective study of esophageal manometry using a station pull-through technique with a pediatric 4-channel continuous perfusing system. Three more patients were found to have delayed cricopharyngeal relaxation and high-peaked esophageal peristaltic waves. The initial patient developed severe respiratory distress and bronchospasm necessitating ventilatory support while on nitrazepam and improved dramatically with subsequent normal manometric study following nitrazepam discontinuation. Nitrazepam was reintroduced for its anticonvulsant and cognitive benefits and was tolerated at a reduced dosage. We postulate a central nervous system effect of nitrazepam promoting parasympathetic overactivity or vagotonia which can cause potentially fatal respiratory distress. Care must be exercised in nitrazepam use and esophageal manometry may be helpful in de fining patients at greater risk for sudden death.
Brain and Development
Lim, HC, Nigro, MA, Beierwaltes, PS, Tolia, V, Wishnow, R. (1992) Nitrazepam Induced Encopharyngeal Dysphagia, Abnormal Esophageal Peristalsis and Associated Bronchospasm. Brain and Development,14(5), 309-314. https://doi.org/10.1016/S0387-7604(12)80149-5
Publisher's Copyright and Source
Copyright © 1992 Elsevier, Inc.
Article published in Brain and Development, volume 14, issue 5, September 1992, pages 309-314. https://doi.org/10.1016/S0387-7604(12)80149-5